Blood Pressure and Vertigo

People who have problems such as hypertension or hypotension may experience dizziness from the blood pressure itself.

We may also find that there is a link between blood pressure and vertigo or dizziness, related to the vestibular system.

The blood pressure and vertigo link can occur when blood pressure that is too high or too low affects the blood flow in the inner ear vestibular system.

Learn about your Blood Pressure

If you have been diagnosed with hypertension or hypotension, be sure to be in close communication with your health care provider regarding your blood pressure readings.

Your health care provider or physical therapist can teach you how to monitor your own blood pressure.

This is important to assist your doctor in adjusting your blood pressure medication if necessary.

I suggest that you keep a log of your readings to take to your health care provider at your follow-up visits to see if there is a link between blood pressure and vertigo in your case.

If you have hypertension, you may also consider doing relaxation breathing and laughter exercises designed to lower blood pressure.

Orthostatic Hypotension

Orthostatic hypotension (OH), or postural hypotension, is more common in older adults and is associated with an increase in the rate of falls.

OH can cause feelings of lightheadedness when moving into any position with the head more upright.

This feeling of dizziness, along with other potential symptoms of weakness, impaired cognition, and even loss of consciousness (syncopal episodes) in extreme cases, is caused by reduced blood flow to the brain.

This reduced blood flow to the brain is called cerebral hypo-perfusion. It can be a link between blood pressure and vertigo, or dizzy spells with standing.

Talk to Your Doctor

If you are feeling off-balance upon standing or while walking, I recommend that you ask your health care provider or physical therapist to test you for OH to differentiate disequilibrium from lightheadedness caused by OH.

The most common cause of OH is medications. There is a long list of medications that can cause OH, including alpha and beta blockers, anti-hypertensives, diuretics, insulin, tranquilizers, nitrates, narcotics/sedatives, tricyclic antidepressants, vasodilators, medical marijuana and Viagra.

If you are on a medication that is contributing to your OH, I recommend that you work with your healthcare provider to see if you can reduce that medication in order to manage your blood pressure and vertigo, or reduce dizzy spells. That may or may not be possible, on a case by case basis.

The definition of OH typically includes a specific drop in blood pressure within the first three minutes of standing.

However, research is now published that shows that OH can occur for up to seven minutes after standing in hospitalized patients. This may even be true in people recently sent home from the hospital.

Management of Blood Pressure Drops with Standing

Skilled physical therapists can instruct patients with OH in slow position changes, heel raises, or marching in place and widening your stance upon standing as well as using an assistive device to prevent falls.

For more discussion and tips about how to manage dizziness upon standing, click here.

For a discussion on the link between orthostatic hypotension and foot neuropathy, click here.

Other strategies for OH management may include the following, but these may not be necessary or appropriate for certain patients.

Talk to your Doctor to find out if any of the following strategies are right for you to manage OH:

  • Medication for OH
  • Avoid hot weather
  • Cross legs upon standing   (This may not be appropriate for certain patients)
  • Increase water and salt intake   (This may not be appropriate for certain patients)
  • Drink coffee in the morning   (This may not be appropriate for certain patients)
  • Elevate the head of your bed slightly
  • Exercise
  • Wear compression stockings
  • Wear an abdominal binder

For information on the link between other cardiovascular problems and dizziness or vertigo, click here.

Clinician’s Corner for More Technical Information

The following information is included for any healthcare providers who are reading this article.

When it comes to blood pressure and vertigo, normal physiological blood pressure response to standing includes baroreceptors in the aorta detecting a change in blood pressure and initiating a reflexive sympathetic response. This response involves vasoconstriction of the peripheral vasculature, an increase in heart rate and an increase in cardiac contractility. In some older adults, the baroreflex function may be impaired and they may be hypovolemic due to reduced sensation of thirst associated with aging.

Note that muscle contractions in the leg muscles can assist in reducing the symptoms of OH upon standing, due to the muscle pumping action and the one-way valves in the venous system.

For that reason, reporting blood pressure readings to the physician for patients with OH and making the physician aware of the problem is important. Non-neurogenic causes of OH include cardiac insufficiency (i.e. heart failure), reduced intravascular volume (hypovolemia), and venous insufficiency (impaired venous return). Neurogenic causes of OH include peripheral neuropathy, CNS pathology, and autonomic insufficiency, such as in patients with spinal cord injury.

It is important for clinicians to realize that TED hose offer a consistent amount of compression through the length of the stocking which aids in deep vein thrombosis (DVT) prophylaxis, as opposed to JOBST sequential compression stockings which have a graduated compression that is greater distally. For this reason, JOBST stockings as opposed to TED hose, are appropriately prescribed for OH management. Sequential compression stockings, such as JOBST, and/or ace wrapping of the lower extremities can be effective in reducing symptoms of OH.

Disclaimer

This blog is provided for informational purposes only. The content and any comments by Dr. Kim Bell, DPT are not intended to be a substitute for professional medical advice, diagnosis, or treatment. Always seek the advice of your physician or other qualified health provider with any questions you may have regarding a medical condition. The details of any case mentioned in this post represent a typical patient that Dr. Bell might see and do not describe the circumstances of a specific individual.

Our Response to COVID-19